Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

August 6, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 6, 2017, 8:13 PM EDT. It took effect at Aug 7, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2017, 8:13 PM EDT (00:13 UTC)
In effect from
Aug 7, 2017, 8:00 AM EDT
Expired
Aug 7, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

619 
WHUS42 KMHX 070013
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
813 PM EDT SUN AUG 6 2017

...HIGH THREAT OF RIP CURRENTS FROM RODANTHE TO SURF CITY MONDAY...

.A SOUTHEASTERLY LONG PERIOD SWELL WILL LEAD TO A HIGH THREAT OF
RIP CURRENTS FROM RODANTHE TO SURF CITY MONDAY.

NCZ095-098-071000-
/O.EXP.KMHX.BH.S.0033.000000T0000Z-170807T0000Z/
/O.NEW.KMHX.BH.S.0034.170807T1200Z-170808T0000Z/
CARTERET-ONSLOW-
813 PM EDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...CAPE LOOKOUT TO SURF CITY

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 2 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

NCZ103-104-071000-
/O.NEW.KMHX.BH.S.0034.170807T1200Z-170808T0000Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
813 PM EDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...RODANTHE TO CAPE LOOKOUT

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 2 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
2 follow-up statements
100 
WHUS42 KMHX 070800
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT MON AUG 7 2017

...HIGH THREAT OF RIP CURRENTS FROM RODANTHE TO SURF CITY
MONDAY...

.A SOUTHEASTERLY LONG PERIOD SWELL WILL LEAD TO A HIGH THREAT OF
RIP CURRENTS FROM RODANTHE TO SURF CITY TODAY.

NCZ095-098-103-104-071600-
/O.CON.KMHX.BH.S.0034.170807T1200Z-170808T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
400 AM EDT MON AUG 7 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...RODANTHE TO SURF CITY

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 2 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
908 
WHUS42 KMHX 080009
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
809 PM EDT MON AUG 7 2017

...HIGH THREAT OF RIP CURRENTS FROM RODANTHE TO SURF CITY TUESDAY...

.A SOUTHEASTERLY LONG PERIOD SWELL WILL LEAD TO A HIGH THREAT OF
RIP CURRENTS FROM RODANTHE TO SURF CITY TUESDAY.

NCZ095-098-103-104-081000-
/O.EXP.KMHX.BH.S.0034.000000T0000Z-170808T0000Z/
/O.NEW.KMHX.BH.S.0035.170808T1200Z-170809T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
809 PM EDT MON AUG 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH TUESDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...RODANTHE TO SURF CITY

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 230 PM TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 6:25 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 6:25 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
625 PM EDT Sun Aug 6 2017

.SYNOPSIS...
A warm front will lift back north of the area overnight into
Tuesday. A cold front will move through from the northwest late
Tuesday night, then lift back north as a warm front Thursday.
High pressure will build west from the Atlantic by the end of
next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 625 PM Sunday...Warm Frontal boundary apparent from
surface analysis and satellite from down-east Carteret County to
along the Neuse River with scattered thunderstorms along and
just south of it. The front is forecast to continue to lift
north overnight and should be over southern Virginia by 12Z
Monday. Current convection is forecast to rapidly diminish with
loss of heating after 00Z. Models indicate a low threat for pop
up showers and thunderstorms inland overnight along with a
slightly better chance for some convection coming from off the
ocean. Thus will continue current 20-30% PoPs after 00Z.
Dewpoints are already returning to normal after dropping into
the 60s over much of the northern two-thirds of the CWA and low
temperatures tonight should drop to the low/mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 305 PM Sunday...Still looks like a chance for an active
day on Monday as the combination of the northern moving warm
front, an approaching cold front and a decent mid-level
shortwave crossing the state late in the day will kick off
scattered showers and thunderstorms. Most of our area remains in
a Marginal Threat of severe weather with the primary threat
being gusty winds. Forecast CAPE values close to 3000 j/kg and
weak shear is expected, particularly over the far northern and
western CWA where the severe weather threat is expected to be
focused. Precipitable water values of 2 inches of higher will
also lead to heavy downpours. Based on a consensus of the 3km
NAM and WRF, precipitation chances will be fairly low during the
morning, especially coast, but then will ramp up to likely
after 21z or so over the western/northern CWA. Think the coast
should remain mostly dry until later Monday night. Fairly
uniform high temperatures in the 85 to 87 degree range expected
area- wide Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sun...Most of the week will be unsettled as each
as area will be under cyclonic flow aloft and above climo PW's.

Tuesday....An area of low pressure will develop over the Ohio
Valley and strengthen as it moves across the Middle Atlantic
region, while the cold front associated with this low will cross
the Carolinas through Tuesday night. The low will bring
scattered to widespread showers/storms with highest chances across
the northern portions of the FA Monday night, then across the
entire FA through the day Tuesday. With widespread clouds and
lower than avg temps (low/mid 80s), CAPEs will be tapered
somewhat, though with sufficient shear in place (20-30 kt), a
marginal threat for some severe storms are possible. The biggest
threat however appears to be heavy rain in the high PW
environment with skinny CAPES and deep warm cloud layer. Any
unexpected sunshine would boost the severe threat a bit so will
bear watching. Best precip chances shift to the southern coast
Tuesday night with front sagging into the FA.

Wednesday...Lowered pops a bit esp for the northern half, as
CMC/ECMWF bring front to the southern portions of the FA, with
drying conditions across the northern half. GFS appears an
outlier keeping entire area in warm sector so have discounted
its higher pops. Highs again will be below climo in the low/mid
80s.

Thursday through Sunday...Better precip chances come back on
Thursday as the aforementioned front lifts north as a warm
front, though due to convective nature of the precip, will cap
pops at 50 for now. Similar situation for Friday through the
weekend, though best pops will be away from the coast as mid
Atlantic ridge begins to build towards the coast and thermal
trough develops across the Piedmont. Temps will climb back
closer to climo with highs in the mid/upr 80s.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 625 PM Sunday...Current scattered thunderstorms in
vicinity of the TAF sites will diminish after 00Z with loss of
heating. Expecting VFR for remainder of the evening, then late
tonight with a veering light SE/S wind as a warm front lifts
north of the region may lead to patches of MVFR fog and
ceilings. Convection is expected to become more widespread on
Monday afternoon, especially west of Highway 17 after 21Z.

Long Term /Monday Night through Thursday/...
As of 330 PM Sun...VFR conditions will prevail most of the
TAF period. However, tempo sub-VFR conditions will prevail with
scattered showers and thunderstorms each afternoon/evening.
Areas where it rained will be susceptible to patchy ground fog
and periods of sub-VFR conditions during the early morning hours
each night.

&&

.MARINE...
Short Term /Tonight and Monday/...
As of 625 PM Sunday...Warm frontal boundary beginning to lift
north through the southern waters this evening will continue to
move north through the waters overnight. As it does, winds will
veer from E/SE to more S/SW toward morning. The gradient
tightens on Monday ahead of approaching cold front with high
pressure continuing offshore. Winds of 10-15 knots overnight
will increase to 15-20 knots southern waters and a solid 15
knots central and northern waters plus the Pamlico Sound by
Monday afternoon. Per latest NWPS/SWAN model, seas will build
from 2-4 feet currently, to 3-5 feet by Monday afternoon. SCA
conditions are expected after 00Z Tuesday.

Long Term /Monday Night through Friday/...
As of 330 PM Sun...Have hoisted SCA beginning Mon eve as SW pres
gradient strengthens with low pres passing to the north of E NC.
Albemarle sound may receive several hours of SCA winds, though
more marginal here so have left out at this time. Seas respond
by building quickly to 6+ feet Mon night. Conditions improve
relatively quickly on Tuesday as gradient relaxes with exiting
low to the north and approaching cool front. The front will pass
through the waters by Wed morning with winds becoming east to
the north of the front. The front will lift north as a warm
front on Thursday with winds switching back to the south though
remaining below SCA strength.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098.
MARINE...Small Craft Advisory from 6 PM Monday to 8 AM EDT Tuesday for
     AMZ135-150.
     Small Craft Advisory from 6 PM Monday to 2 PM EDT Tuesday for
     AMZ152-154-156-158.

&&

SYNOPSIS...JME/CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...TL
AVIATION...JME/CTC/TL
MARINE...JME/CTC/JBM/TL
Hazardous weather outlook, Aug 6, 11:19 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1119 AM EDT Sun Aug 6 2017

NCZ029-044>047-079>081-090>094-071530-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1119 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-071530-
Outer Banks Dare-Outer Banks Hyde-
1119 AM EDT Sun Aug 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-071530-
Carteret-
1119 AM EDT Sun Aug 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING WEST
OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-071530-
Onslow-
1119 AM EDT Sun Aug 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 4:15 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
415 PM EDT SUN AUG 6 2017

NCZ090-092-098-062100-
Onslow-Jones-Duplin-
415 PM EDT SUN AUG 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL JONES...
NORTHWESTERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 414 PM EDT, an area of strong thunderstorms was located over
CHINQUAPIN, or 10 miles east of Wallace, moving east at 30 mph.

Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Richlands, CATHERINE LAKE,
KELLUM, CYPRESS CREEK, CHINQUAPIN, PETERSBURG, Albert J Ellis
Airport, Richlands South, Greenevers and LYMAN.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3484 7794 3504 7752 3477 7733 3471 7767
      3472 7768 3472 7789
TIME...MOT...LOC 2014Z 252DEG 26KT 3478 7782

Austin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:14 AM EDTSpecial Weather StatementMHXDare61 min
Aug 7, 10:40 AM EDTSpecial Weather StatementMHXCarteret65 min
Aug 7, 11:51 AM EDTSpecial Weather StatementMHXDare39 min
Aug 7, 12:04 PM EDTSpecial Marine WarningMHX41 min
Aug 7, 1:43 PM EDTSpecial Weather StatementMHXOnslow62 min
Aug 7, 1:58 PM EDTSpecial Weather StatementMHXDuplin47 min
Aug 7, 2:10 PM EDTSpecial Weather StatementMHXJones35 min
Aug 7, 2:39 PM EDTSpecial Weather StatementMHXOnslow51 min
Aug 7, 2:50 PM EDTSpecial Weather StatementMHXHyde40 min
Aug 7, 3:08 PM EDTSevere Thunderstorm WarningMHXOnslow26 min
Aug 7, 3:18 PM EDTSpecial Weather StatementMHXPamlico42 min
Aug 7, 3:38 PM EDTSpecial Weather StatementMHXLenoir37 min
Aug 7, 3:39 PM EDTSpecial Weather StatementMHXTyrrell36 min
Aug 7, 3:40 PM EDTSpecial Marine WarningMHX35 min
Aug 7, 5:04 PM EDTSpecial Marine WarningMHX41 min
Aug 7, 5:05 PM EDTSpecial Weather StatementMHXCurrituck25 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.